A 52-year-old woman is evaluated during a follow-up visit. She was discharged from the hospital 3 weeks ago following a small non–ST-elevation myocardial infarction treated with drug-eluting stent placement in the right coronary artery. An echocardiogram obtained during hospitalization showed normal left ventricular function and normal valvular function. Her hospital course was uncomplicated. Since discharge, she has had shortness of breath. Medical history is significant for hyperlipidemia. Medications are aspirin, ticagrelor, lisinopril, metoprolol, and atorvastatin.
On physical examination, vital signs are normal. Oxygen saturation is 99% breathing ambient air. The estimated central venous pressure is normal. Cardiac examination reveals no S3 or murmurs. The lungs are clear to auscultation.
A chest radiograph is normal. An electrocardiogram is unchanged from those obtained in the hospital.
Which of the following is the most likely cause of this patient’s dyspnea?
A. Heart failure
B. In-stent restenosis
C. Stent thrombosis
D. Ticagrelor-mediated side effect
E. Ventricular septal rupture
MKSAP Answer and Critique
The correct answer is D. Ticagrelor-mediated side effect.
Ticagrelor is the most likely cause of dyspnea in this patient with a normal physical examination, no electrocardiographic changes, and normal findings on imaging studies. Ticagrelor is a P2Y12 inhibitor that may be used as a component of dual antiplatelet therapy in select patients with coronary artery disease, including those treated with percutaneous coronary intervention. Dyspnea is a well-recognized side effect of ticagrelor therapy. In clinical trials, 15% to 20% of patients taking ticagrelor experienced dyspnea, although only 5% to 7% required cessation of the drug. In most cases, ticagrelor-mediated dyspnea is self-limited, but it often results in additional testing.
Heart failure can complicate myocardial infarction. In this case, however, the normal findings on physical examination, chest radiograph, and echocardiogram make heart failure an unlikely cause of the patient’s symptoms.
In patients with shortness of breath after myocardial infarction, it is important to rule out complications of recent percutaneous coronary intervention, such as in-stent stenosis and stent thrombosis. Patients with in-stent restenosis will exhibit recurrent signs and symptoms of ischemia, including chest pain and dyspnea; however, in-stent restenosis develops months to years after stent implantation, not weeks. In contrast to in-stent restenosis, stent thrombosis is usually a fulminant event, commonly manifesting as acute myocardial infarction or death. The timing and persistent nature of this patient’s symptoms, coupled with the unchanged electrocardiographic findings, rule out stent thrombosis as a cause of this patient’s symptoms.
Ventricular septal defect (VSD) resulting from rupture of the intraventricular septum is a rare complication of transmural infarction involving the right coronary artery (in which the VSD tends to affect the basal inferior septum) or the left anterior descending artery (in which the VSD is usually located within the apical septum). VSDs typically occur within 3 to 5 days of STEMI presentation. Patients present with worsening heart failure and shock, and a harsh holosystolic murmur may be heard at the left lower sternal border. A small NSTEMI would not result in a VSD, and the laboratory and physical examination findings rule out this diagnosis.
- Dyspnea is a well-recognized and often self-limited side effect of ticagrelor therapy.
This content is excerpted from MKSAP 18 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 18 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.